On the packing densities of superballs and other bodies

N. D. Elkies, A. M. Odlyzko, J. A. Rush

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

A method of obtaining improvements to the Minkowski-Hlawka bound on the lattice-packing density for many convex bodies symmetrical through the coordinate hyperplanes, described by Rush [18], is generalized so that centrally symmetric convex bodies can be treated as well. The lower bounds which arise are very good. The technique is applied to various shapes, including the classical lσ-ball, {Mathematical expression} for σ≧1. This generalizes the earlier work of Rush and Sloane [17] in which σ was required to be an integer. The superball above can be lattice packed to a density of (b/2)n+0(1) for large n, where {Mathematical expression} This is as good as the Minkowski-Hlawka bound for 1≦σ≦2, and better for σ>2. An analogous density bound is established for superballs of the shape {Mathematical expression} where f is the Minkowski distance function associated with a bounded, convex, centrally symmetric, k-dimensional body. Finally, we consider generalized superballs for which the defining inequality need not even be homogeneous. For these bodies as well, it is often possible to improve on the Minkowski-Hlawka bound.

Original languageEnglish (US)
Pages (from-to)613-639
Number of pages27
JournalInventiones Mathematicae
Volume105
Issue number1
DOIs
StatePublished - Dec 1 1991

Fingerprint Dive into the research topics of 'On the packing densities of superballs and other bodies'. Together they form a unique fingerprint.

Cite this